I have had the desire to climb for a long time Mount Rinjani. Finally the opportunity came too. Read my experience browsing Mount Rinjani hiking trail via Sembalun and come down late Senaru.
Overview of Mount Rinjani
Mount Rinjani is one of the highest mountains in Indonesia after Mount Jayawijaya and Mount Kerinci.
Mount Rinjani has a height of 3,726 meters above sea level.
This mountain is very famous for its amazingly beautiful scenery. Especially Segara Anak Lake and also Finger Rock Mountain which is more commonly referred to as Mount Anak Rinjani.
Well, in this trip I plan a month-long budget vacation starting from Surabaya – Bali – Lombok.
Because I’m a person who really likes to climb mountains, I might as well go up Mount Batur, Mount Agung, and Mount Rinjani.
Update April 2021: Climbing Mount Rinjani has reopened. To do the climb, first register online through the official website of the national park or through the eRinjani application.
How to get to Mount Rinjani basecamp via Sembalun
Mount Rinjani is located in Lombok, so if you depart from another city you can take a plane directly to Mataram.
After arriving at the airport, you can take Damri bus to Mandalika Terminal (1 hour)then continued with elf to Sembalun (1 hour).
Incidentally, I departed from Bali by motorbike. Me and some friends took a motorbike to Padang Bai Harbor and bought tickets to cross to Lembar Harbor in Mataram using a ferry.
The latest ferry ticket price to cross from Padang Bai Harbor to Lembar Harbor is Rp. 57,000 (adult economy), Rp. 146,000 (motorcycle), and Rp. 917,000 (saloon).
Also read: Mount Semeru Climbing Path (Transportation, Costs, Routes)
At 10 am we took a boat from Padang Bai Harbor, around 3 pm we arrived at Lembar Harbor, then we continued to ride for about an hour to Mataram city.
In Mataram, we made an appointment with Mapala Handayani’s friend. When the fasting month comes again, mapala friends invite you to break the fast together.
I also made an appointment with an American climber who would also climb Mount Rinjani. His name is Micah, his body is big and strong. him again traveling in Indonesia as well and the hobby of climbing mountains in Indonesia.
The next day, after buying food rations and packing carriers, we took an angkot to Mandalika Terminal and took an elf to the entrance of Sembalun.
Mount Rinjani hiking trail via Sembalun
There are two routes that climbers usually take, namely Sembalun and Senaru.
Climbing Mount Rinjani through the Sembalun route is more into the hills with a wide expanse of weeds, while Senaru is more into the forest.
My advice is if you want to be satisfied it’s better to take the Sembalun route and descend via Senaru.
The reason is, because passing through Sembalun means that you go up to the top first, then descend to Lake Segara Anak and go down via another route, namely Senaru.
Well, it’s like working hard until you reach the top, then you can rest at Segara Anak Lake.
On the other hand, if you go up via Senaru, you have to go down to Segara Anak Lake first, then you have to go up again to Plawangan Sembalun and this route is steep, difficult, and rocky.
After reaching Plawangan Sembalun, you have to go up again to the top. You will be more tired if you go through Senaru. Your energy will be drained before rising to the top.
Also read: Mount Ciremai Climbing Path via Linggasana
Estimation of climbing Mount Rinjani via Sembalun
Well, now we enter the itinerary for climbing Mount Rinjani via the Sembalun route down Senaru. My group consists of 6 people.
Total ascent of 5 days 4 nights, the same as when I climbed Mount Argopuro. Actually it could be shorter but we are more relaxed too.
The following is an estimate for climbing Mount Rinjani via Sembalun and descending Senaru:
Day 1: Sembalun Basecamp – Pos 3
- 12.00 – 13.30 (1.5 hours) : Sembalun – Pos 1
- 13.30 – 14.15 (45 minutes): Heading 1 – Heading 2
- 14.15 – 15.30 (75 minutes): Heading 2 – Heading 3
Exactly at 12 noon we arrived at Sembalun Village. I don’t know where to start but said a friend who also accompanied me guide we said if we cut the line to make it shorter.
The path from Sembalun is quite gentle with a wide expanse of grass in the hills. Spot there are quite a lot of springs, almost all the posts are there but the clean ones are in post 3. Arriving at post 3, wecamp overnight.
Also read: Mount Prau Climbing Path via Patak Banteng
Day 2: Post 3 – Plawangan Sembalun
- 9.00 – 13.00 (4 hours): Post 3 – Plawangan Sembalun
At 9 am we continued our journey through the Hill of Regret. The path is also getting steeper. From the name, you can already imagine why it is called the Hill of Regret.
He said when he got here, he would regret it because it didn’t feel like the climb was finished, haha. At 1 pm we arrived at Plawangan Sembalun.
Plawangan Sembalun is a place where climbers hang out.camp and prepare yourself before climbing to the top the next day. We rested while enjoying the beautiful view of the sunset and Segara Anak Lake.
Day 3: Summit attack – Segara Anak Lake
- 2.00 – 6.30 (4.5 hours) : Plawangan Sembalun – Puncak
- 8.00 – 10.00 (2 Hours): Peak – Plawangan Sembalun
- 13.00 – 16.00 (3 hours) : Plawangan Sembalun – Segara Anak Lake
The time has come to climb to the top. Luckily that night the full moon shone brightly. The light reflects off the lake water and the lake looks shining. Unbelievably beautiful!
At 2 am we started our ascent to the top. I keep the spirit of walking step by step even though it feels tired.
The path is sandy so that every step you take a step it will sink slightly, but not as badly as Mount Semeru.
Finally at 6.30 am I reached the top of Mount Rinjani. Just in time the sun started to rise. Feelings of emotion, pride, and awe when I reached the top filled my heart.
I thank God for being given the strength to get to the top.
Si Micah, my friend from America is even crazier, only 2.5 hours to reach the top. At the top of the mountain there are only foreign tourists.
Maybe because of the fasting month so not many Indonesians climb Mount Rinjani.
Until the peak, of course, you have to take photos even though you have to endure the cold. You can see the crater of Mount Rinjani and also Lake Segara Anak.
I don’t think it’s pretty sunrise-his. Because the sun shines on the peak so that there is a shadow on the lake.
Also read: Mount Bawakaraeng Climbing Notes
We went back down to Plawangan Sembalun, had lunch, cleaned up and at 1 pm went down directly to Segara Anak Lake.
The descent is steep and sandy, so you have to be extra careful, especially since there are several climbers who are climbing as well.
At 4 pm we arrived at Lake Segara Anak. Near the lake there is a hot spring, so you can bathe there. It feels really fresh to take a hot shower especially after trekking all day with view beautiful surroundings.
We camping on the edge of the lake while cooking fresh fish straight from the lake, chatting, and resting.
Day 4: Segara Anak Lake – Senaru
- 10.00 – 11.00 (1 hour): Segara Anak Lake – Plawangan Senaru
- 11.00 – 17.30 (6.5 hours): Plawangan Senaru – Basecamp Senaru
In the morning when I came out of the tent, I was amazed by the beauty of Segara Anak Lake in the morning.
If you go to Rinjani but don’tcamp on the lake really love. Must have tocamp at Segara Anak Lake!
Unfortunately we didn’t have much time, so it was already 10 in the morning that we had to continue our journey.
I thought it was just a descent, but I had to climb up again to Plawangan Senaru. I think this part is the most tiring.
After arriving at Plawangan Senaru the path is just a descent, passing through the sandy part and then into the forest. At 5.30 pm we arrived at the Jebah Gawa basecamp.
There is only a shop owned by a pair of grandparents. Since we couldn’t get a car back to Mataram, we decided to sleep here for the night.
Day 5: Basecamp Senaru – Mataram
Initially we planned to visit Sendang Gile and Tiu Kelep Waterfalls but because we didn’t have enough time, we took an ojek and returned to Mataram using an elf.
After arriving in Mataram, I broke my fast again with my friends. I was offered brem, a type of drink made from tapai.
Additional info about fees:
- Guide at IDR 270,000/day
- Porter IDR 250,000/day.
- Entrance ticket price is IDR 5,000.
- Transportation by angkot to Sembalun: IDR 100,000.
- Car charter: IDR 500,000.
That’s a piece of the story of my experience climbing Mount Rinjani in Lombok.
Mount Rinjani is one of the most beautiful mountains in Indonesia that I have ever climbed.
Hopefully friends can also climb Mount Rinjani, don’t forget to stop by Segara Anak Lake!
If climb Mount Rinjani too heavy for you, you can also climb Mount Papandayan which is also pretty but the path is more suitable for novice climbers.
So how? Do you think it’s better climb Mount Rinjani via Sembalun or Senaru? Comment yes!
Create by ipadguides in category of Travel Accomodation